Fentanyl Pain Patch Abuse Can Be Deadly

Overdoses and Deaths from Prescription Patches When Abused

Alcibiades/Wikimedia Commons

The fentanyl patch is prescribed to give a slow release of a powerful opioid painkiller for people who are in pain. But it has the potential to be abused, turning it into a way of delivering a quick and dangerous high. Fentanyl is an opioid that is 100 times more potent than morphine. Fentanyl patch abuse can result in an overdose that can be fatal. Patients who are prescribed the patch must be educated to prevent misuse.

How Fentanyl Patches are Abused

"Because the patch is a sustained release form of the drug, if one withdraws the 72 hours' worth of drug and uses it in a form that it wasn't designed to be used for, then it can rapidly result in death," said Bruce Goldberger, Ph.D., of the University of Florida College of Medicine in a press release.

Fentanyl patch abusers often extract the drug from the patches and then inject it, ingest it, or smoke it. Even used patches discarded in the trash are sought after by abusers as some drug remains in the patch. Other abusers might simply apply multiple patches at the same time.

Those who abuse fentanyl are seeking the state of euphoria and relaxation common to opioid drugs. These drugs increase dopamine in the brain's reward areas. Like heroin, fentanyl can also produce the effects of drowsiness, nausea, confusion, constipation, and lead to tolerance and addiction.

Abusers might get the patches through prescription, by stealing them, or by buying them on the street. In some cases, they get them by scrounging through the trash of people who had a prescription and didn't dispose of them appropriately.

Dangers of Fentanyl Overdose

Taking a large dose of fentanyl can depress and stop breathing.

You may become unconscious, go into a coma, and die. This happens because opioid receptors in the brain also control breathing.

Because fentanyl is more potent than many other opioids, it is easier to misjudge how much of the drug is being taken. This is amplified if extracting it from patches and using other delivery methods.

Fentanyl overdose has an antidote, naloxone, which restores normal respiration. However, it has to be used immediately and it can take higher doses of naloxone to reverse a fentanyl overdose compared to other opioids. EMTs and emergency room personnel must learn to recognize these situations.

An example of the dangers was that 115 deaths in Florida were attributed to fentanyl patch abuse in 2004. Overdoses from fentanyl have continued to rise, but most deaths are due to injecting the powdered form, which is usually manufactured in clandestine laboratories rather than being diverted from legal pharmaceutical sources.

The Problem Is Addiction

"Based on our study we're recommending that physicians better educate their patients on the use of the patch, and, as a result, we might see lower numbers in fentanyl-related deaths," Goldberger said.

While fentanyl patch abuse continues to be a problem, the use of illegally-manufactured powdered fentanyl is fueling even more overdoses.

Sources:

Centers for Disease Control. Fentanyl. Centers for Disease Control and Prevention. https://www.cdc.gov/drugoverdose/opioids/fentanyl.html. Published December 16, 2016.

National Institute on Abuse. Fentanyl. NIDA. https://www.drugabuse.gov/publications/drugfacts/fentanyl. Published June 3, 2016.

Continue Reading